Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 146, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2013, 1:15 AM CDT for 4 counties in Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2013, 1:15 AM CDT (06:15 UTC)
- Expired
- Jun 22, 2013, 2:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 971 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:14 AM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 22, 12:14 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1214 AM CDT SAT JUN 22 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 407 PM CDT FRI JUN 21 2013 FORECAST FOR TONIGHT IS DOMINATED BY POTENTIAL FOR THUNDERSTORMS AND ASSOCIATED EFFECTS. CURRENTLY A COMPLEX OF THUNDERSTORMS IS DEVELOPING ACROSS EASTERN SOUTH DAKOTA AND MOVING STEADILY EASTWARD. MOST SHORT TERM MODELS HAVE HANDLED CONVECTION POORLY TODAY AND ARE DIFFICULT TO TRUST FOR TONIGHT. HOWEVER...CONCEPTUAL MODELS WOULD DICTATE THAT WITH A FLATTENING MID LEVEL RIDGE OVERHEAD AND A CORRIDOR OF INSTABILITY LEADING EAST SOUTHEAST FROM THE STORM COMPLEX...IT SHOULD CONTINUE TO MOVE EASTWARD ACROSS SOUTHERN MINNESOTA EARLY TONIGHT AND ALSO BEGIN TO SAG SOUTHWARD WITH TIME. IT SHOULD ALSO LEAVE BEHIND A ROUGHLY EAST WEST OUTFLOW BOUNDARY SOMEWHERE NEAR THE IA/MN BORDER...WHICH WILL LIKELY CONTINUE TO CREEP SOUTHWARD AND PROVIDE A FOCUS MECHANISM FOR CONTINUING THUNDERSTORM DEVELOPMENT ACROSS NORTHERN IOWA LATER TONIGHT AS THE NOCTURNAL LLJ KICKS IN. GIVEN AMPLE INSTABILITY AND MOISTURE...SEVERE WEATHER AND HEAVY RAIN WILL CERTAINLY BE POSSIBLE IN THIS AREA. HAVE ORIENTED AND TRENDED POPS ACCORDINGLY AND WILL ALSO ISSUE A FLASH FLOOD WATCH NORTH OF HIGHWAY 20 WHERE HEAVY RAIN IS MOST LIKELY. AT THIS TIME IT DOES NOT APPEAR THAT THUNDERSTORMS WILL BE ABLE TO GET MUCH FURTHER SOUTH THAN THAT...AND THEY MAY NOT EVEN BE ABLE TO GET INTO IOWA MUCH AT ALL...BUT THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE SOUTHWARD EXTENT AND THIS WILL NEED TO BE CLOSELY MONITORED TONIGHT. .LONG TERM.../SATURDAY THROUGH FRIDAY/... ISSUED AT 407 PM CDT FRI JUN 21 2013 GENERAL LOGISTICS OF THE FORECAST REMAIN UNCHANGED OVER THE PAST FEW DAYS. PRIMARY QUESTION FOR CONVECTION ON SATURDAY IS POTENTIAL FOR OUTFLOW TO DROP SOUTH INTO IOWA AGAIN OVERNIGHT INTO SATURDAY MORNING AND KEEP THE POTENTIAL FOR CONVECTION AS FAR SOUTH AS CENTRAL IOWA. MID LEVEL TEMPERATURES ARE A BIT COOLER ESPECIALLY EARLY SATURDAY WHICH WOULD LEAVE LESS INHIBITION ACROSS THE CENTRAL AND NORTH. PRIMARY FOCUS SHOULD BE OVER THE NORTH EARLY AND AGAIN LATE IN THE DAY AND OVERNIGHT WITH THE SHORT WAVE TRAINING CONTINUING TO PASS THROUGH NORTHWEST IOWA. THE INSTABILITY AXIS SHIFTS FURTHER SOUTHEAST INTO CENTRAL IOWA LATE SUNDAY INTO SUNDAY NIGHT AS A LARGE CHUNK THE PACIFIC NORTHWEST UPPER LOW ROTATES NORTHEAST INTO SOUTHERN CANADA. IN ADDITION TO A SEVERE WEATHER THREAT...THE POTENTIAL FOR HEAVY RAIN INCREASES ESPECIALLY SUNDAY NIGHT AS MOISTURE TRANSPORT INCREASES ALONG WITH DEEP WARM CLOUD DEPTHS WITH PWAT VALUES NEARING 1.75 INCHES. 850-300 MB FLOW WOULD SUGGEST THE POTENTIAL FOR TRAINING STORMS ACROSS THE REGION. THE SEVERE WEATHER THREAT WOULD BE MAINLY HAIL AND DAMAGING WINDS. WARM AND HUMID SATURDAY WITH A FEW LOCATIONS HAVING HEAT INDEX VALUES APPROACHING 100 ASSUMING CONVECTIVE DEBRIS DOES NOT PERSIST. GOOD OVERALL CONFIDENCE GOING INTO NEXT WEEK WITH 500 MB HEIGHTS INCREASING EARLY IN THE PERIOD BEFORE STRONG RIDGING DEVELOPS OVER THE INTER MOUNTAIN WEST MID TO LATE NEXT WEEK. THIS WILL ALLOW AN UPPER LOW TO DROP INTO THE WESTERN GREAT LAKES AND SLIGHT COOLER AND LESS HUMID AIR TO DROP INTO IOWA WITH NORTHWEST FLOW. THUNDERSTORM POTENTIAL WOULD BE WITH SHORT WAVE TIMING EARLY THEN THE BOUNDARY LATER IN THE PERIOD. AS MENTIONED PREVIOUSLY THOUGH...THE PRIMARY FOCUS WITH THE FORECAST IS THROUGH THE WEEKEND. && .AVIATION...22/06Z ISSUED AT 1209 AM CDT SAT JUN 22 2013 MAIN CONCERNS WILL BE CONVECTION OVERNIGHT AND WINDS ON SATURDAY. FOR NOW...HAVE CONTINUED CHANCES FOR THUNDERSTORMS OVER THE NORTH BOTH AROUND 09Z THROUGH 14Z AND AT KMCW TWO PERIODS OF STORMS POSSIBLE FROM 06 TO 08Z AND AGAIN FROM ABOUT 10 TO 14Z. KALO WILL HAVE SIMILAR CONDITIONS IF THE STORMS ORGANIZE AND OUTFLOW TO THE SOUTH AS ANTICIPATED. KFOD IS STILL IN QUESTION AND IF THE CAP HOLDS OVER THE CENTRAL AND SOUTHERN AREAS...KDSM AND KOTM SHOULD REMAIN RELATIVELY QUIET THROUGH THE PERIOD. WINDS ARE THE NEXT CHALLENGE AND LIKE TODAY WILL BE STRONG FROM THE SOUTH ON SATURDAY WITH GUSTS FROM 24 TO 30KTS ACROSS THE REGION. LOW CONFIDENCE BUT THUNDERSTORMS MAY AGAIN DEVELOP LATE DAY NORTH CLOSER TO THE BOUNDARY. WILL ADDRESS THAT IN THE 12Z PACKAGE. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR BREMER-BUTLER- CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...LEE LONG TERM...DONAVON AVIATION...REV
Hazardous weather outlook, Jun 21, 4:33 PM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 433 PM CDT FRI JUN 21 2013 IAZ023-033>039-044>050-057>062-070>075-081>086-092>097-222145- POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 433 PM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF HIGHWAY 30 LATE TONIGHT. A FEW SEVERE STORMS WITH QUARTER SIZED HAIL AND 60 MPH MAY OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY THROUGH WEDNESDAY. THUNDERSTORMS MAY BE SEVERE SUNDAY AND SUNDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT ALONG WITH THE THREAT FOR HEAVY RAIN. IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER FOR THE REMAINDER OF THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND SUNDAY NIGHT. IAZ004>007-015>017-024>028-222145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-HUMBOLDT- WRIGHT-FRANKLIN-BUTLER-BREMER- 433 PM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SEVERE WEATHER IS POSSIBLE WITH QUARTER SIZED HAIL AND 70 MPH WINDS POSSIBLE. IN ADDITION...HEAVY RAINFALL MAY OCCUR. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY THROUGH WEDNESDAY. THUNDERSTORMS MAY BE SEVERE SUNDAY AND SUNDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT ALONG WITH THE THREAT FOR HEAVY RAIN. IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER FOR THE REMAINDER OF THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES THROUGH SUNDAY NIGHT.
In the hours before
Special weather statement, Jun 22, 12:46 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1246 AM CDT SAT JUN 22 2013 IAZ004-005-015-220745- EMMET-KOSSUTH-PALO ALTO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG 1246 AM CDT SAT JUN 22 2013 ...STRONG OUTFLOW BOUNDARY WINDS OVER NORTHERN IOWA... STRONG THUNDERSTORM OUTFLOW WINDS FROM THUNDERSTORMS OVER MINNESOTA HAVE MADE IT INTO NORTHERN IOWA. EXPECT STRONG WINDS TO CAUSE MINOR TREE DAMAGE AND LAST FOR THE NEXT 15 TO 30 MPH. OTHER GUSTY WINDS ARE POSSIBLE AND THE POTENTIAL FOR STRONG THUNDERSTORMS OVER NORTHERN IOWA WILL CONTINUE THROUGH THE NIGHT. REV
Local storm report, Jun 22, 12:47 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1247 AM CDT SAT JUN 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM TSTM WND GST ESTHERVILLE 43.40N 94.83W
06/22/2013 M50 MPH EMMET IA ASOS
OUTFLOW WIND GUST FROM THUNDERSTORMS IN SOUTHERN
MINNESOTA.
&&
RVACHALESpecial weather statement, Jun 22, 12:51 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1251 AM CDT SAT JUN 22 2013 IAZ004-005-015-220800- EMMET-KOSSUTH-PALO ALTO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG 1251 AM CDT SAT JUN 22 2013 ...STRONG OUTFLOW BOUNDARY WINDS OVER NORTHERN IOWA... STRONG THUNDERSTORM OUTFLOW WINDS FROM THUNDERSTORMS OVER MINNESOTA HAVE MADE IT INTO NORTHERN IOWA. EXPECT STRONG WINDS OF 50 MPH OR HIGHER TO CAUSE MINOR TREE DAMAGE AND LAST FOR THE NEXT 15 TO 30 MINUTES. OTHER GUSTY WINDS ARE POSSIBLE AND THE POTENTIAL FOR STRONG THUNDERSTORMS OVER NORTHERN IOWA WILL CONTINUE THROUGH THE NIGHT. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:40 AM CDT | Flash Flood Warning | DMX | Emmet, Kossuth, Palo Alto | 6 hr |
| Jun 22, 1:33 PM CDT | River Flood Warning | DMX | Emmet | 41 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.